CHICAGO — One of the most popular pain relievers for children is safe but so commonplace that potentially harmful overdoses may occur, according to new recommendations from the American Academy of Pediatrics.
Because overdoses of acetaminophen, best known as Tylenol, can cause problems ranging from nausea to liver damage and even death, pediatricians should give parents written instructions on how to use it at checkups, the academy says.
The concern stems from the now dizzying array of over-the-counter products that contain acetaminophen plus other medicines, said Dr. Richard Gorman, chairman of the academy committee that created the guidelines. The guidelines are published in October's Pediatrics, which comes out today.
"There's Tylenol for colds, Tylenol for cough and colds, Tylenol for flu," Gorman said. Parents "give their child something for fever, something for cold" for several days, which "can lead to toxic doses," Gorman said.
Parents also may mistakenly believe that all forms of acetaminophen can be safely given in the same size dose. Giving children adult forms can contribute to the problem, the academy said.
Acetaminophen is often favored over aspirin because it doesn't cause stomach irritation and, unlike aspirin, is not linked to Reye's syndrome, a rare, sometimes deadly childhood ailment that some doctors believe results when aspirin is used to treat a virus.
Acetaminophen, however, can cause liver damage in high doses, and while children generally are less susceptible than adults, some conditions can make them more vulnerable, the academy said. The conditions include obesity, diabetes, malnutrition and some viral infections, the academy said.
Some overdoses may be intentional suicide attempts in older children. But others are accidental, including the deaths of three youngsters under age 16 in 1997, the academy said. Those cases were among more than 10,000 acetaminophen overdoses, mostly in adults, reported that year.
Dr. Steven Krug, head of emergency medicine at Children's Memorial Hospital in Chicago, said his hospital treats acetaminophen overdoses at least weekly. The most common scenario involves toddlers who figure out how to open the bottle, Krug said.
Most cases are mild, with symptoms that may include nausea, appetite loss and vomiting, and can be effectively treated with antidote medication, he said. But since similar symptoms may have prompted use of acetaminophen in the first place, parents need to be extra cautious, Krug said.
"Acetaminophen is singled out not because it is the most common cause of lethal toxicity, but because it's one of the commonest medicines out there," he said. "It's a medicine that anybody can obtain, with or without a prescription.
"We should treat it as a real medicine, not a fake medicine," Krug added.